Alert archive / Utah / Severe Thunderstorm Warnings in 2007
Severe Thunderstorm Warning 83, NWS Salt Lake City, UT
NWS Salt Lake City, UT issued this severe thunderstorm warning at Dec 20, 2007, 9:22 PM MST for Washington County, Utah. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Dec 20, 2007, 9:22 PM MST (04:22 UTC)
- Expired
- Dec 20, 2007, 9:45 PM MST
- In force
- 23 min
- Issued by
- NWS Salt Lake City, UT
- Area
- Storm-based polygon
County Washington County, UT
The radar
The Cedar City radar (KICX), 51 km from the middle of the area, began a volume at 04:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Flgstf/Belemont, AZ (KFGZ), launched 00:00Z, 4.4 hours before the alert went out and 248 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 952 m above ground
- 0-6 km bulk shear
- 70 kt
- 0-1 km storm-relative helicity
- 156 m²/s²
- 0-3 km storm-relative helicity
- 176 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS55 KSLC 210423 SVRSLC UTC053-210445- /O.NEW.KSLC.SV.W.0083.071221T0422Z-071221T0445Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SALT LAKE CITY UT 922 PM MST THU DEC 20 2007 THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHEASTERN WASHINGTON COUNTY IN UTAH... * UNTIL 945 PM MST * AT 912 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED AN AREA OF SEVERE THUNDERSTORMS PRODUCING WIND GUSTS NEAR 70 MPH. THIS STORM WAS LOCATED NEAR HURRICANE...OR ABOUT 4 MILES NORTHEAST OF ST GEORGE...AND MOVING SOUTHEAST AT 25 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... RURAL SOUTHERN WASHINGTON COUNTY AT 940 PM MST THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE IMMEDIATELY FOR DAMAGING WINDS AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. LAT...LON 3729 11294 3702 11294 3702 11359 3732 11326 TIME...MOT...LOC 0422Z 318DEG 24KT 3710 11335 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before this severe thunderstorm warning went out at Dec 20, 9:01 PM MST, 21 minutes earlier.
Area forecast discussion, Dec 20, 9:01 PM MST, 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
901 PM MST THU DEC 20 2007
.SYNOPSIS...A STRONG COLD FRONT AND ASSOCIATED COLD UPPER TROUGH
ARE OVER THE AREA TONIGHT AND WILL MOVE EAST OF THE AREA FRIDAY.
&&
.DISCUSSION...VERY IMPRESSIVE COLD FRONT ROARING THROUGH SOUTHWEST
UTAH THIS EVENING WITH THUNDER...LIGHTNING...STRONG WINDS...HEAVY
SNOW AND ALL THE OTHER SPECIAL EFFECTS THAT NORTHERN UTAH SAW
EARLIER THIS EVENING. SURFACE FRONTAL ZONE SHOULD BE EAST OF THE
AREA BY ABOUT 3AM MST. HEAVY SNOW LIKELY ALONG I-15 CORRIDOR FROM
CDC TO NEPHI AND THE CENTRAL AND SOUTHERN MOUNTAINS OVER THE NEXT 6 HOURS.
ALONG THE WASATCH FRONT...500 MB TROUGH AND COLD POCKET ARE STILL
WEST OF THE AREA WITH SOUTHWEST FLOW ALOFT. LOW LEVELS HAVE GONE
AROUND TO NORTHWEST. COMBINATION OF NORTHWEST FLOW OROGRAPHIC LIFT
AND CONTINUED COLD ADVECTION AT 500 MB UNTIL 12 UTC SHOULD KEEP
PERIODS OF SNOW GOING OVER MUCH OF THE NORTH OVERNIGHT. RADAR
IMAGERY SUGGESTS GREAT SALT LAKE EFFECT...THE DREADED LAKE
EFFECT...DLE...ALSO BEGINNING WITH BANDS OF ENHANCED ECHOES
FORMING ALONG LAKE AXIS. RIGHT NOW DLE IS MAINLY OVER SL AND DAVIS
COUNTIES. MODELS SHOW 700 MB FLOW BECOMING MORE NORTHERLY
OVERNIGHT...BUT SURFACE WINDS REMAIN NORTHWESTERLY. NO REAL SKILL
IN PINPOINTING LOCATION OF LAKE EFFECT TONIGHT GIVEN THE
DIRECTIONAL SHEAR...BUT 00Z NAM INDICATES SATURATED INSTABILITY
THROUGH ABOUT MID-MORNING FRIDAY IN ALL AREAS SOUTH AND EAST OF
THE GSL. BELIEVE 1 TO 4 INCHES ADDITIONAL SNOWFALL LIKELY MOST
AREAS AND IF THE DLE FORMS AN ORGANIZED BAND THAT STAYS IN ONE
PLACE FOR A WHILE AMOUNTS COULD BE LOCALLY MUCH HIGHER.
RAPID STABILIZATION ALOFT AFTER 15Z SHOULD BRING AN END TO PRECIP
STATEWIDE BY NOON FRIDAY.
HAVE CONTINUED ALL WARNINGS AND ADVISORIES THROUGH FRIDAY MORNING
WITH UPDATED WORDING...UINTA BASIN IS QUESTIONABLE BUT GIVEN VERY
POOR RADAR COVERAGE IN THE AREA AND REPORTS OF SNOW AT THIS TIME
WAS RELUCTANT TO DROP THE WARNING NOW.
&&
.AVIATION...MOIST AND UNSTABLE AIRMASS OVER THE KSLC TERMINAL WILL
MAINTAIN SNOW WELL INTO FRIDAY MORNING. LOOKING AT PREVAILING IFR
CONDITIONS MOST OF THE NIGHT. LAKE EFFECT LIKELY A PLAYER OVERNIGHT
AND INTO FRIDAY MORNING...WITH SEVERAL INCHES OF SNOW A POSSIBILITY
THROUGH FRIDAY MORNING.
&&
.SLC WATCHES/WARNINGS/ADVISORIES...
UT...HEAVY SNOW WARNING UNTIL 9 AM FRIDAY FOR UTZ003-UTZ004-UTZ014-
UTZ015-UTZ016-UTZ517-UTZ518.
HEAVY SNOW WARNING UNTIL 11 AM FRIDAY FOR UTZ011.
WINTER STORM WARNING UNTIL NOON FRIDAY FOR UTZ007-UTZ008-UTZ009.
SNOW AND BLOWING SNOW ADVISORY UNTIL NOON FRIDAY FOR UTZ010.
SNOW ADVISORY UNTIL MIDNIGHT FRIDAY FOR UTZ001-UTZ002-UTZ005.
SNOW ADVISORY UNTIL 1 AM FRIDAY FOR UTZ006.
SNOW ADVISORY UNTIL 5 AM FRIDAY FOR UTZ012.
WY...NONE.
&&
PUBLIC...DUNN
AVIATION...CONGER
FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)Hazardous weather outlook, Dec 20, 6:07 AM MST, 15 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SALT LAKE CITY UT 607 AM MST THU DEC 20 2007 UTZ001>016-019>021-517-518-WYZ021-211000- CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT- SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT- GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS- WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80- WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS- WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL- SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH- UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH- GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS- SOUTHERN MOUNTAINS-SOUTHWEST WYOMING- 607 AM MST THU DEC 20 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF UTAH AND SOUTHWEST WYOMING. .DAY ONE...TODAY AND TONIGHT AREAS OF MOUNTAIN SNOW AND VALLEY RAIN OR SNOW WILL CONTINUE TODAY ACROSS NORTHERN UTAH. THE RAIN WILL CHANGE TO SNOW THIS EVENING AND SPREAD SOUTH FOR THE WESTERN UTAH VALLEYS AND ADJACENT MOUNTAINS OF CENTRAL AND SOUTHERN UTAH. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY SNOW WILL DECREASE FRIDAY FOR ALL AREAS WITH A VERY COLD AIRMASS MOVING INTO THE OUTLOOK AREA. A FAST-MOVING PACIFIC WEATHER DISTURBANCE WILL RACE ACROSS NORTHERN UTAH SATURDAY NIGHT THROUGH EARLY SUNDAY. THIS WEATHER SYSTEM COULD PRODUCE SEVERAL INCHES OF SNOW IN THE FAR NORTHERN MOUNTAINS. ANOTHER STRONGER STORM SYSTEM COULD DEVELOP OVER THE AREA FOR CHRISTMAS EVE THROUGH EARLY CHRISTMAS DAY. THIS STORM COULD RESULT IN SIGNIFICANT SNOWFALL OVER THE MOUNTAINS AND MOST OF THE HIGHER VALLEY LOCATIONS. MONITOR FURTHER STATEMENTS ON THESE DEVELOPING WEATHER EVENTS IF YOU PLAN TO TRAVEL THROUGH THE CHRISTMAS HOLIDAY. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT... HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)
In the hours before
Local storm report, Dec 20, 8:02 PM MST, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
802 PM MST THU DEC 20 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0527 PM SNOW 3 W PARK CITY 40.66N 111.55W
12/20/2007 M16.0 INCH SUMMIT UT MESONET
0430 PM SNOW 1 N ALTA 40.59N 111.64W
12/20/2007 M12.5 INCH SALT LAKE UT MESONET
0550 PM SNOW BRIGHTON 40.59N 111.56W
12/20/2007 M12.0 INCH WASATCH UT MESONET
0726 AM SNOW BRIGHTON 40.60N 111.56W
12/20/2007 M11.0 INCH SALT LAKE UT TRAINED SPOTTER
0430 PM SNOW GOBLIN VALLEY STATE 38.00N -110.00W
12/20/2007 M9.8 INCH MESONET
0422 PM SNOW 1 W ALTA 40.58N 111.64W
12/20/2007 M8.0 INCH SALT LAKE UT MESONET
0726 AM SNOW 3 E COTTONWOOD HEIGHTS 40.62N 111.76W
12/20/2007 M8.0 INCH SALT LAKE UT TRAINED SPOTTER
0400 PM SNOW SNOWBIRD 40.57N 111.65W
12/20/2007 M7.5 INCH SALT LAKE UT MESONET
0500 PM SNOW 5 NW BRIGHTON 40.64N 111.64W
12/20/2007 M6.5 INCH SALT LAKE UT MESONET
0407 PM SNOW 2 NW BRIGHTON 40.62N 111.61W
12/20/2007 M6.0 INCH SALT LAKE UT MESONET
&&Nearby
Severe Thunderstorm Warnings in Utah, 2007Every severe thunderstorm warning in 2007
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.